Ask a doctor

Cause of Allergic Reaction to Restylane?

I have (what I consider) deep nasolabial lines. I have tried using Restylane twice (about 9 months apart) to correct them. Each time with a different doctor. Both times after about 2 -4 weeks on the area right next to my nostrils I developed granulomas. The second time I was injected the granuloma that developed on the right side went up to under my right eye. First the right side of my face was swollen. Then a hard line up to my eye. I was given steroid injections at the injection site and pills to take. It eventually went away. I was told by the second Dr. that did the injections that what happened to me was so rare she hadn't heard of it or seen it happen before. She was convinced that I am allergic to the protein that binds it. I have two questions. 1. Has anyone had this happen to them or heard of it happening to someone in the past? 2. I have been looking for another injectable without the protein and from what I have read Radiesse is made of other components. Has anyone heard of similiar allergic reactions to Radiesse? Please help :-)

Doctor Answers (3)

A granuloma is not an allergy

+4

Granulomas are when the body reacts to a substance and considers it foreign material. The is an intense inflammatory response, but not an allergy. This creates redness and swelling. Steroids are usually given to reduce the swelling. Sometimes, dissolving the filler with hyaluronidase will resolve the problem too.

You can form granulomas with any filler. Also, it doesn't happen every time you get the same filler.

Interesting, I was told that Radiesse forms the least amount of granulomas of the fillers, but I can't substantiate that. Radiesse does form more nodules than other fillers, which is bumps that are not swollen and do not hurt.

I don't have any personal experience with the granulomas, but have been to several meetings where they were discussed.

Panama City Facial Plastic Surgeon
4.5 out of 5 stars 6 reviews

Allergic to Restylane?

+1

We have not had a single patient in our practice present with the symptoms you describe.  This is most likely because a reaction specifically to the ingredients in hyaluronic acid products such as Restylane and Juvederm is very uncommon.

With that said, and given your history, we agree that Radiesse is a viable alternative for you to look into.

Web reference: http://www.celibre.com/the-art-of-facial-shaping.aspx

Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Granuloma formation rare after Restylane or Juvederm filler injection

+1

True skin allergic reaction to hyaluronic acid fillers such as Restylane or Juvederm is exceedingly rare. Granuloma formation can seldomly happen after hyaluronic acid injection and often is attributed to less than perfect hygiene skin preparation prior to injection rather than the hyaluronic acid itself.

Web reference: http://www.drwilliamting.com/Cosmetic_Dermatology.html

Bay Area Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...